Clinical Pearls & Morning Reports
Published July 19, 2023
ST-segment elevations in the inferior leads and ST-segment depressions and T-wave inversions in the anterior and lateral leads are uncommon intraoperative ECG changes. Read the NEJM Case Records of the Massachusetts General Hospital here.
Q: How common is intraoperative hypotension among patients under general anesthesia?
A: A decrease in blood pressure after the induction of anesthesia is common. The degree of decrease in blood pressure that is considered to be abnormal is not clear, since a single definition of intraoperative hypotension that applies to all patients does not exist. The most commonly used threshold is a mean arterial pressure of less than 65 mm Hg, which is associated with adverse outcomes such as myocardial injury, kidney injury, and death. Nearly two thirds of patients under general anesthesia have at least one episode of intraoperative hypotension when the condition is defined by a mean arterial pressure of less than 65 mm Hg.
Q: What is the most common cause of perioperative anaphylaxis?
A: The occurrence of anaphylaxis in the operating room is rare. The incidence is estimated to be one case per 10,000 to 20,000 procedures, and neuromuscular blocking agents such as rocuronium are reported to be the most common cause, accounting for 50 to 70% of cases. The second most common cause is antibiotic agents. A variety of other perioperative medications have also been associated with anaphylaxis.
A: Coronary vasospasm associated with mast-cell activation due to anaphylaxis has been reported and is a clinical entity called the Kounis syndrome. Our understanding of the Kounis syndrome is limited, and the precise pathophysiological mechanism is unknown. However, it is generally accepted that an allergic reaction triggers mast-cell degranulation that leads to the release of numerous inflammatory mediators that can have clinically significant effects on coronary arteries. Such mediators include histamine, proteases, and platelet-activating factor, which can induce coronary vasospasm or plaque disruption or can promote stent thrombosis, ultimately leading to one of three variants of the Kounis syndrome.
A: There is no specific test to diagnose the Kounis syndrome; rather, it is a clinical diagnosis based on the identification of the signs and symptoms of an allergic reaction together with the signs and symptoms of acute coronary syndrome. Most patients with the Kounis syndrome present with cutaneous symptoms, bronchospasm, or anaphylaxis. In a review of 175 patients with the Kounis syndrome, 87% had chest pain and more than 95% had abnormal ECG findings, most commonly ST-segment elevation. Treatment of the Kounis syndrome is challenging because the goal is to treat the allergic reaction and acute coronary syndrome simultaneously in patients in whom the clinical spectrum of both disease entities is highly variable and the effects of cardiovascular medications on both anaphylaxis and coronary lesions need to be considered and balanced.